Texas, 2004

Hail in Texas, July 4, 2004

July 4, 2004 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$700,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM CST, 5 hours earlier.

Area forecast discussion, Jul 4, 1:40 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SUN JUL 4 2004

.SHORT TERM...
CONVECTION IS ONCE AGAIN FIRING OVER THE HIGHER TERRAIN OF SOUTHWEST
TEXAS THIS AFTERNOON. 18Z TEMPERATURES TODAY ARE NOT QUITE AS WARM
VS. 24 HOURS AGO...SO GETTING STORMS TO FIRE IN THE PLAINS IS A
TOUGH CALL. MID AND HIGH LEVEL CLOUD COVER HAS CUT DOWN ON HEATING
OVER A GOOD PORTION OF THE PLAINS...HOWEVER A SLOW CLEARING TREND IS
UNDERWAY AND TEMPERATURES WILL WARM QUICKLY AS THE CLOUD COVER
DECREASES. ALSO...LOW-LEVEL MOISTURE IS MUCH HIGHER THAN
YESTERDAY...SO THERE WILL STILL BE SUFFICIENT CAPES. WITH THIS IN
MIND...BELIEVE STORMS WILL FIRE AND POPS HAVE BEEN RAISED OVER THE
CENTRAL AND EASTERN ZONES. WE HAVE ALSO INCLUDED A MENTION OF SEVERE
THUNDERSTORMS WITH AN INVERTED V SIGNATURE ADVERTISED BY ETA MODEL
SOUNDINGS.

.LONG TERM...
DRYLINE WILL PROBABLY SHIFT FURTHER EAST INTO THE CENTRAL PERMIAN
BASIN MONDAY AS THE 700 MILLIBAR FLOW ADDS AN INCREASING WESTERLY
COMPONENT ALONG WITH SOME DRIER MID AND HIGH LEVEL AIR. ETA HAS
BACKED OFF ON PRECIPITATION OUTPUT...PERHAPS DUE TO A LITTLE MID
LEVEL WARMING BUT DO THINK ISOLATED TO WIDELY SCATTERED CONVECTION
WILL FIRE IN THE PLAINS MONDAY AFTERNOON/EVENING WITH SHARPER
DRYLINE/MOISTURE GRADIENT AND ANOTHER SHORTWAVE IN THE NORTHWESTERLY
FLOW WITH CAP ERODING UNDER INTENSE HEATING.

BY TUESDAY AND WEDNESDAY MODELS STILL CONSISTENT REGARDING A
NORTHERN STREAM COLD FRONT AND A COUPLE OF STRONG SHORTWAVES
TRANSLATING SOUTHEAST TOWARD THE FORECAST AREA IN DIFFLUENT
NORTHWESTERLY FLOW ALOFT NORTH OF THE FRONT. POSITION OF THE
COLD FRONT AND TRACK OF THE AFOREMENTIONED WAVE FAVORS THE
PERMIAN BASIN...ESPECIALLY NORTH WITH SLIGHT POPS TO CHANCE
POPS BOTH DAYS...WITH MORE ISOLATED COVERAGE IN THE HIGHER TERRAIN.

LOOKS LIKE A QUIETER PERIOD THROUGH MUCH OF THURSDAY INTO THE
WEEKEND IF THE UPPER HIGH DOES IN FACT BUILD SLIGHTLY FURTHER
EAST INTO WEST TEXAS WITH MID LEVEL WARMING. WITH THIS IN MIND
WILL ONLY SHOOT ISOLATED POPS AT BEST IN THE MOST FAVORED TERRAIN
THROUGH SATURDAY. ADDED ISOLATED POPS FURTHER EAST INTO THE LOWER
TRANS PECOS ON SUNDAY IF WESTWARD MOVING DISTURBANCE TRACKS TOWARD
THAT REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  97  70  97 /  20  20  20  20
CARLSBAD NM               70 101  68 101 /  10   0   0  10
DRYDEN TX                 70  95  70  97 /  10  10  10  10
FORT STOCKTON TX          70  98  71 100 /  20  20  20  20
GUADALUPE PASS TX         69  95  69  95 /  10   0   0  10
HOBBS NM                  69 101  68  99 /  20   0   0  20
MARFA TX                  61  90  59  91 /  20  10  10  20
MIDLAND INTL AIRPORT TX   71  98  70  98 /  20  20  20  10
ODESSA TX                 71  99  70  99 /  20  20  20  10
WINK TX                   70 107  71 105 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/12
Hazardous weather outlook, Jul 4, 2:00 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN JUL 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING GENERALLY
EAST OF A SEMINOLE TO FORT DAVIS TO SANDERSON LINE. THUNDERSTORMS MAY
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION.

06

In the hours before

Special weather statement, Jul 4, 5:16 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT SUN JUL 4 2004

TXZ081-082-050000-
BIG BEND AREA-TERRELL-
616 PM CDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS PRODUCING VERY STRONG
WIND GUSTS ACROSS PORTIONS OF TERRELL AND BREWSTER COUNTIES...

SCATTERED THUNDERSTORMS CONTINUE TO MOVE EAST AT 15 TO 20 MPH ACROSS
NORTHERN TERRELL AND EASTERN BREWSTER COUNTIES. AT 612 PM CDT...THE
STRONGEST OF THESE STORMS WERE LOCATED ALONG FARM ROUTE 2400 IN RURAL
NORTHERN TERRELL COUNTY...AND ACROSS OPEN COUNTRY AREAS OF
SOUTHEASTERN BREWSTER COUNTY. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL AND VERY
HEAVY RAINS. PERSONS IN THESE AREAS SHOULD CONTINUE TO MONITOR
WEATHER CONDITIONS...AND BE PREPARED FOR STRONG WIND GUSTS IF
THUNDERSTORMS APPROACH. BE READY TO SEEK SAFE SHELTER.

STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

CL

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
July 4, 6:40 PM CST to 7:00 PM CST
Where
Dawson County, 9 mi NNW of Lamesa
Measured
1 in hail
Crop damage
$700,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -102.017

An isolated supercell tracked across northern Dawson County during the early evening hours on Independence Day. Local officials reported that penny to quarter size hail covered the ground along Farm to Market Road 1054 north of Lamesa and along U.S. Highway 87 between eight and ten miles north-northeast of the city. Farmers reported significant damage to cotton crops in the area with approximately 10,000 acres lost.Local media and agricultural officials reported that hail damage to cotton crops began near Farm to Market Road 1064 just east of Punkin Center and cut a wide swath across crop lands to just east of Arvana Gin. The Dawson County Extension Agent noted that crops in irrigated circles were beaten down to stalks and that crops in drylands were wiped out completely.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413441.